• Heparin-Induced Thrombocytopenia

    (HIT; Heparin-Induced Low Blood Platelet Count)

    Definition

    Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.
    Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting.
    Clot Formation
    blood clot platelet
    Copyright © Nucleus Medical Media, Inc.

    Causes

    This type of thrombocytopenia is caused by an immune reaction to heparin.

    Risk Factors

    Taking heparin is a risk factor for developing this condition.

    Symptoms

    Symptoms of heparin-induced thrombocytopenia include:
      Bleeding
      • Excessive bleeding from cuts
      • Bleeding from your gums or nose
      • Superficial bleeding on the skin—looks like reddish/purple spots, often on the legs
      • Blood in urine or stool
      • Heavy menstrual flow
    • Pain or swelling in the legs
    • Chest pain
    • Difficulty breathing
    • Anxiety
    • Sweating
    • Rapid, irregular heartbeat

    Diagnosis

    You will be asked about your symptoms and medical history. A physical exam will be done.
    Your bodily fluids may be tested. This can be done with blood tests.
    Images may be taken of your bodily structures. This can be done with ultrasound.

    Treatment

    Talk with your doctor about the best plan for you. Treatment options include the following:
    • Stopping the use of heparin
    • Anticoagulating drugs—to reduce the risk of blood clots:
    • Vitamin K Antagonists Therapy (VKA)— if you were taking VKA, it will be stopped and you will be given Vitamin K; the VKA will be restarted when your platelet count is normal.
    • Blood transfusion —for severe bleeding, to replace lost blood

    Prevention

    To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:
    • Avoiding heparin use
    • Taking other anticoagulants

    RESOURCES

    Family Doctor—American Academy of Family Physicians http://familydoctor.org

    American Heart Association http://www.heart.org

    CANADIAN RESOURCES

    Canadian Cardiovascular Society http://www.ccs.ca

    Heart and Stroke Foundation of Canada http://www.heartandstroke.com

    References

    Arepally G, Ortel T. Heparin-induced thrombocytopenia. N Engl J Med. 2006. 355;8: 809-17. Available at: http://enotes.tripod.com/thrombocytopenia%5Fheparin2006.pdf. Accessed June 13, 2016.

    Heparin-induced thrombocytopenia (HIT). EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated March 22, 2016. Accessed June 13, 2016.

    Revision Information

  • LiveWell personal health survey

    How healthy are you really? Find out – free.Learn more

    It's time to stop guessing. If you want to make some changes but just aren't sure how, the free personal health survey from LiveWell is a great place to start.

  • HeartSHAPE Spotlight

    At risk for a heart attack? Learn more

    Fight heart disease and prevent heart attacks. HeartSHAPE® is a painless, non-invasive test that checks pictures of your heart for early-stage coronary disease.

  • Calories and Energy Needs

    Calorie NeedsLearn more

    How many calories do you need to eat each day to maintain your weight and fuel your physical activity? Enter a few of your stats into this calculator to find out.

  • Ideal Body Weight

    Ideal Body WeightLearn more

    Using body mass index as a reference, this calculator determines your ideal body weight range. All you need to do is enter your height.

  • Body Mass Index

    Body Mass IndexLearn more

    This tool considers your height and weight to assess your weight status.


  • Can we help answer your questions?

    Wellmont Nurse Connection is your resource for valuable health information any time, 24 hours a day, seven days a week. Speak to a Nurse any time, day or night, at (423) 723-6877 or toll-free at 1-877-230-NURSE.